Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Stationary flows and uniqueness of invariant measures

Authors: François Baccelli and Takis Konstantopoulos
Journal: Quart. Appl. Math. 68 (2010), 213-228
MSC (2000): Primary 37A05, 60J10; Secondary 37A50, 60G10
DOI: https://doi.org/10.1090/S0033-569X-10-01194-5
Published electronically: February 18, 2010
MathSciNet review: 2662999
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a quadruple $ (\Omega, \mathscr{A}, \vartheta, \mu)$, where $ \mathscr{A}$ is a $ \sigma$-algebra of subsets of $ \Omega$, and $ \vartheta$ is a measurable bijection from $ \Omega$ into itself that preserves a finite measure $ \mu$. For each $ B \in \mathscr{A}$, we define and study the measure $ \mu_B$ obtained by integrating on $ B$ the number of visits to a set of the trajectory of a point of $ \Omega$ before returning to $ B$. In particular, we obtain a generalization of Kac's formula and discuss its relation to discrete-time Palm theory. Although classical in appearance, its use in obtaining uniqueness of invariant measures of various stochastic models seems to be new. We apply the concept to countable Markov chains and Harris processes in general state space.

References [Enhancements On Off] (What's this?)

  • 1. ASMUSSEN, S. (2003). Applied Probability and Queues, 2nd ed. Springer-Verlag. MR 1978607 (2004f:60001)
  • 2. ATHREYA, K.B. AND NEY, P. (1978). A new approach to the limit theory of recurrent Markov chains. Trans. Amer. Math. Soc. 245, 493-501. MR 511425 (80i:60092)
  • 3. BACCELLI, F. AND BRÉMAUD, P. (2003). Elements of Queueing Theory. Springer-Verlag. MR 1957884 (2003m:60001)
  • 4. BRÉMAUD, P. (1999). Markov Chains: Gibbs Fields, Monte Carlo Simulation, and Queues. Springer-Verlag. MR 1689633 (2000k:60137)
  • 5. DOEBLIN, W. (1940). Éléments d'une théorie générale des chaînes simples constantes de Markoff. Annales Scientifiques de l'École Normale Supérieure, Sér. 3, 57, 61-111. MR 0004409 (3:3d)
  • 6. HARRIS, T.E. (1956). The existence of stationary measures for certain Markov processes. Proc. 3rd Berkeley Symposium Math. Stat. Prob. 2, 113-124, Univ. of California Press. MR 0084889 (18:941d)
  • 7. KAC, M. (1947). On the notion of recurrence in discrete stochastic processes. Bull. Amer. Math. Soc. 53, 1002-1010. MR 0022323 (9:194a)
  • 8. KONSTANTOPOULOS, T. AND ZAZANIS, M. (1995). A discrete time proof of Neveu's exchange formula. J. Appl. Probability 32, 917-921. MR 1363333 (96h:60081)
  • 9. LIND, D. AND MARCUS, B. (1995). An Introduction to Symbolic Dynamics and Coding. Cambridge University Press. MR 1369092 (97a:58050)
  • 10. MEYN, S.P. AND TWEEDIE, R.L. (1993). Markov Chains and Stochastic Stability. Springer-Verlag, London. MR 1287609 (95j:60103)
  • 11. MOLCHANOV, I. (2005). Theory of Random Sets. Springer-Verlag. MR 2132405 (2006b:60004)
  • 12. NORRIS, J.R. (1998). Markov Chains. Cambridge University Press. MR 1600720 (99c:60144)
  • 13. NUMMELIN, E. (1978). A splitting technique for Harris recurrent Markov chains. Zeit. Wahr. v. Gebiete 43, 309-318. MR 0501353 (58:18732)
  • 14. OREY, S. (1959). Recurrent Markov chains. Pacific J. Math. 9, 805-827. MR 0125632 (23:A2931)
  • 15. OREY, S. (1971). Limit Theorems for Markov Chain Transition Probabilities. Van Nostrand Reinhold, London. MR 0324774 (48:3123)
  • 16. PETERSEN, K. (1983). Ergodic Theory. Cambridge University Press. MR 833286 (87i:28002)
  • 17. POLLICOTT, M. AND YURI, M. (1998). Dynamical Systems and Ergodic Theory. Cambridge University Press. MR 1627681 (99f:58130)
  • 18. SINAI, YA.G. (1976). Introduction to Ergodic Theory. Princeton University Press. MR 0584788 (58:28437)
  • 19. SCHNEIDER, R. AND WEIL, W. (2000). Stochastische Geometrie. Teubner Stuttgart-Leipzig. MR 1794753 (2001j:60026)
  • 20. SLIVNYAK, I.M. (1962). Some properties of stationary flows of homogeneous random events. Th. Prob. Appl. 7, 336-341.
  • 21. THÓRISSON, H. (2000). Coupling, Stationarity, and Regeneration. Springer-Verlag. MR 1741181 (2001b:60003)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 37A05, 60J10, 37A50, 60G10

Retrieve articles in all journals with MSC (2000): 37A05, 60J10, 37A50, 60G10

Additional Information

François Baccelli
Affiliation: Département d’Informatique, École Normale Supérieure, 45 rue d’Ulm, F-75230 Paris Cedex 05, France
Email: Francois.Baccelli@ens.fr

Takis Konstantopoulos
Affiliation: School of Mathematical Sciences, Heriot-Watt University, Edinburgh EH14 4AS, UK
Email: takis@ma.hw.ac.uk

DOI: https://doi.org/10.1090/S0033-569X-10-01194-5
Received by editor(s): February 15, 2008
Published electronically: February 18, 2010
Additional Notes: Research supported by an EPSRC grant
Article copyright: © Copyright 2010 Brown University
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society